SIR: Delayed sequelae of carbon monoxide intoxication (COI) are characterized by diminished memory, psychotic symptoms, parkinsonism, and so on.1 We report a case with psychotic symptoms and parkinsonism due to delayed sequeale of COI but successfully treated with aripiprazole after failed trial of both olanzapine and quetiapine.
A 44-year old, female was exposed to COI, but she returned to her daily routines as usual after 2 hours stupor. Twenty days following the incident, she showed abrupt cognitive decline, parkinsonism, visual and auditory hallucination, and persecutory delusion. She was admitted to our department of psychiatry by her family as a result of these symptoms. The patient had no family history of Altzheimer’s disease and no past history of medicosurgical, neurological, and psychotic disorders. There was no evidence of substance use. Upon admission, the patient failed to perform neuropsychological tests. Her Mini Mental Status Examination score was 3, while not losing orientation to person and with the ability to name objects. All laboratory tests were normal. Brain magnetic resonance imaging showed no definite abnormality (image not shown), while the brain PET-CT showed a reduced metabolism in the area of the frontal cortex, caudate nucleus, thalamus, globus pallidus, temporal cortex and the posterior cingulate gyrus. Five mg/day of olanzapine was administered to the patient for the first time. After 5 days of olanzepine treatment, the patient showed improvement in behavioral aspects and sleeping pattern. But the rigidity became worse, making walking impossible. Olanzapine was reduced to 2.5 mg/day without improvement of parkinsonism and psychotic symptoms. Consecutive switch to quetiapine of 150 mg/day also failed to improve her psychotic symptoms and parkinsonism and developed severe postural hypotension and sedation. Thus, quetiapine was directly switched to aripiprazole of 10 mg/day and continued for a week, which increased up to 15 mg until she was discharged. After a week of aripiprazole treatment, abnormal behaviors derived from auditory and visual hallucinations significantly declined and her rigidity and dyskinesia were prominently restored, enabling her to walk around. She demonstrated a considerably improvement in cognitive ability and psychotic symptoms. She was discharged on day 77 after admission. The favorable outcome of aripiprazole in the patient is likely to be attributed to the role of aripiprazole as a dopamine-serotonin system stabilizer.2 The speculative hypothesis for this case might be a mixture of dopaminergic overstimulation in mesolimbic pathway and a deficient dopaminergic transmission in nigrostriatal pathway, which suggest partial agonistic activity would be a rational option.3 Although it is complicated to explain the effect of aripiprazole on cognitive aspects, aripiprazole has been found to restore cognitive function.4 Finally, spontaneous improvement as a natural course may not be relevant because the case history was relatively short. This case suggests that aripiprazole may be helpful to those who develop psychotic symptoms and movement disorders associated with toxic brain injury such as COI.